Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 1, 2021Berkshire County, Massachusetts

NWS Albany, NY issued this special weather statement at Jul 1, 2021, 9:48 PM EDT for Berkshire County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 9:48 PM EDT (01:48 UTC)
Expired
Jul 1, 2021, 10:30 PM EDT
In force
42 min
Issued by
NWS Albany, NY

County Berkshire County, MA

The radar

The Albany radar (KENX), 75 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS81 KALY 020148
SPSALY

Special Weather Statement
National Weather Service Albany NY
948 PM EDT Thu Jul 1 2021

MAZ001-025-NYZ060-061-066-020230-
Northern Berkshire-Southern Berkshire-Eastern Dutchess-Eastern
Columbia-Western Columbia-
948 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BERKSHIRE...
NORTHEASTERN DUTCHESS AND SOUTHEASTERN COLUMBIA COUNTIES...

At 946 PM EDT, a strong thunderstorm was located over Ancram, or 13
miles southeast of Hudson, moving northeast at 40 mph.

Winds of 30 to 40 mph are possible with this storm.

Locations impacted include...
Pittsfield, Great Barrington, Lee, Lenox, Copake, Sheffield, Pine
Plains, Becket, Ancram, Housatonic, East Windsor, Dalton, Hinsdale,
Stockbridge, Hillsdale, Richmond, Taghkanic, West Stockbridge,
Monterey and Windsor.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage and small stream flooding. Do not drive your 
vehicle through flooded roadways.

Additional rainfall amounts will range from a quarter of an inch to an inch. 

LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
      4231 7303 4231 7300 4227 7300 4205 7345
      4205 7349 4203 7349 4194 7367 4198 7370
      4200 7370 4201 7373 4210 7380 4257 7306
      4249 7298
TIME...MOT...LOC 0146Z 233DEG 33KT 4208 7366 

$$

Wasula

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 1, 8:02 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 1, 8:02 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
802 PM EDT Thu Jul 1 2021

.SYNOPSIS...
A frontal boundary and an upper level low will impact our
weather tonight and into at least the start of the holiday
weekend.  Occasional periods of showers, some isolated
thunderstorms, are expected with cooler temperatures. Conditions
should slowly improve later Independence Day into the evening hours.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPDATE as of 719 pm EDT...A frontal boundary has become
stationary south of the Capital Region with an upper level low
upstream. A short-wave combined with theta-e advection has
produced periods of showers with brief bursts of moderate to
locally heavy rain. With limited instability and the daytime
heating gone, the thunderstorm threat looks small, so we removed
thunderstorms from the forecast and adjusted the PoP trends
based on the radar and the latest 3-km HRRR.

Previous near term...

H2O vapor loop depicts digging trough and short wave across the
lower Great Lakes region with profound moisture transport from
the central and southern Plains and Gulf Coast region. Moisture
transport will continue unabated tonight and through the day
Friday as this upper low becomes more apparent and is forecast
to slowly move across western NY/PA through the day Friday. As
per local research, these upper lows can cause challenges with
respect to precipitation placement and amounts. Theta-e channels
offer some assistance which, per the 12Z dataset, points toward
locations along and east of the Hudson River where the better
potential for some additional rainfall. Otherwise, hires
guidance points toward convective elements that develop, with
mostly during the afternoon hours on Friday, through the near
term period. Forecast BUFKIT profile show overall shear
diminishing and steering flow weakening so some heavy rainfall
will be possible. Temperatures through this near term will
likely not have too much of a diurnal cycle with lack of thermal
exchange and wet-bulb processes.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Friday night through Saturday night, this aforementioned upper
low will slowly progress eastward through the period. Theta-e
fields become a bit less pronounced with diurnal cycle for the
chances of convection. However, per local research, confidence
in those placements of where the higher rainfall amounts will
occur is rather low at this time. Regardless, we will keep high
chance to low likely PoPs through the period as temperatures
will remain on the cooler side of the guidance envelope. In
fact, if cloud and precip coverage is higher, potential for
record low max temperatures on Saturday as the diurnal
temperature cycle will not be too dramatic through the this
period of the forecast.

We are hopeful toward Sunday sunrise that some improvements to
the precip and cloud coverage will improve. However, could see
low level moisture with formation of mist/fog.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Changeable conditions through the extended, as upper level low
departs to our east/northeast Sunday, with significant mid/upper
level height rises returning across eastern NOAM through next week.
Our region may be prone to some fast moving disturbances within a
developing west/northwest mid/upper level flow early next week,
which could favor at least some active convective episodes,
especially if timing occurs during the afternoon/evening hours.

Initially, improving conditions overall for Sunday (July 4th),
although can not rule out an couple of showers/isolated
thunderstorms forming in the afternoon with some lingering chilly
air aloft, especially across portions of the mid Hudson Valley and
western New England. Otherwise, not expecting a washout by any
means; just some isolated/scattered afternoon activity, if that. Any
early evening isolated showers/thunderstorms should give way to dry
conditions later Sunday evening into Monday morning. A warm front
approaching from the west could allow for some additional
showers/thunderstorms late Monday or Monday night across northwest
areas.

Better chances for showers/thunderstorms for Tuesday-Wednesday, as a
warm front, followed by a cold front, pass through the region.
Depending on timing, there could be some stronger thunderstorms at
times given developing strong mid level flow. A quick surge of heat
and humidity is possible for Tuesday as well within the possible
warm sector.

A cold front should settle south of the region later Wednesday into
Thursday, with cooler and less humid conditions and fair weather
returning.

As for temperatures, still a bit cool for Sunday, although certainly
warmer than Saturday, with highs reaching 70-75 in valleys, and 65-
70 across higher terrain. Sunday night lows mainly in the 50s, with
some 40s possible across the SW Adirondacks. Then warmer and more
humid for Monday through early Wednesday, with highs Monday reaching
the mid 70s to lower/mid 80s, and Monday night/Tuesday morning lows
mostly in the 60s. For Tuesday, potentially hotter and more humid,
with max temps possibly reaching the upper 80s to lower 90s for
lower elevations, and lower 80s across higher terrain. Lows Tuesday
night/Wednesday morning mostly in the 60s, with some 50s possible
across portions of the SW Adirondacks.

Gradual cooling and decreasing humidity for Wed-Thu, with highs
mostly in the 70s to lower 80s, and overnight lows in the mid 50s to
lower 60s, although some 40s could occur across the SW Adirondacks.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A stalled frontal boundary and an upper level low will bring
occasional periods of rain to eastern NY and western New
England tonight through tomorrow.

One disturbance rotating around the upper low centered over the
Great Lakes Region is bringing occasional rain this evening with
MVFR and VFR conditions in terms of cigs and vsbys. The
exception is KPSF, where cigs have already fallen to IFR
levels. We expect the cigs/vsbys to fall to MVFR and IFR levels
overnight with the greatest probability for IFR cigs beginning
first at KPOU/KPSF prior to 06Z/FRI...and then KALB/KGFL
between 06Z-12Z/FRI. Vsbys will vary from MVFR to spotty IFR
levels.

The low cigs/vsbys will continue into the late morning, and some
improvement to MVFR levels is possible by the 18Z/FRI. However,
some additional showers will likely form in the afternoon with
short-wave energy pivoting around the cutoff.

The winds will be light to calm tonight. They will vary from the
north to east at less than 10 kts tomorrow late morning into the
afternoon.

Outlook...

Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Independence Day: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
An upper level low will impact our weather through the
remainder of the week and into at least the start of the holiday
weekend.  Occasional periods of showers, some thunderstorms, are
expected with cooler temperatures. Conditions should slowly improve
later Independence Day into the evening hours.

This will keep relative humidity levels high through the first
half of the weekend with average values at or above 80 percent
into Saturday night.

&&

.HYDROLOGY...
Cooler with unsettled weather into the holiday weekend as an
upper low drops south and moves over the region. Precipitable
water values will remain high to the south and east of the
Capital District through this evening. Rainfall into tonight is
expected to range from around an inch across northwestern
Connecticut to only around a quarter of an inch across the
western Adirondacks. However, isolated convective elements could
produce one inch within an hours time. Rainfall Friday through
Saturday is expected to be more evenly distributed across the
forecast area between a half an inch and an inch. The weather
will begin to improve on Sunday with warmer temperatures and
lower chances for showers. Expecting fair weather to return by
Monday with summer warmth returning.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.CLIMATE...
Record Low Maximum Temperatures for July 3rd...

Albany NY: 69 degrees set in 1992
Glens Falls NY: 64 degrees set 1992
Poughkeepsie NY: 70 degrees set in 1982

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Wasula
NEAR TERM...BGM/Wasula
SHORT TERM...BGM
LONG TERM...KL
AVIATION...Wasula
FIRE WEATHER...IAA/BGM
HYDROLOGY...IAA/BGM
CLIMATE...ALY staff
Hazardous weather outlook, Jul 1, 7:52 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
752 PM EDT Thu Jul 1 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
752 PM EDT Thu Jul 1 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated non-severe thunderstorms may contain brief period of
moderate to heavy rainfall that may result in ponding of water Friday
through Saturday night. This threat will be higher to where previous
heavier rainfall occurred.

The chance for thunderstorms increases on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However, spotters
are encouraged to relay rainfall reports and any flooding to the
National Weather Service in Albany New York.

In the hours before

Special weather statement, Jul 1, 5:15 PM EDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Albany NY
515 PM EDT Thu Jul 1 2021

NYZ041-049-050-012200-
Eastern Schenectady-Southern Saratoga-Northern Saratoga-
515 PM EDT Thu Jul 1 2021

...A SHOWER WILL AFFECT NORTHEASTERN SCHENECTADY AND
SOUTHERN SARATOGA COUNTIES...

At 513 PM EDT, a heavy shower was located over Burnt Hills, or
7 miles northwest of Clifton Park, moving northeast at 15 mph.

Locally heavy rainfall is possible with this shower.

Locations impacted include...
Clifton Park, Saratoga Springs, Mechanicville, Ballston Spa, Round
Lake, Country Knolls, North Ballston Spa, Burnt Hills, Rock City
Falls, East Glenville, Malta, Charlton, Stillwater, Deans Corners,
Kings Station, West Milton, Willow Glen, Coons, Garrison Manor and
Wayville.

This includes Interstate 87 between exits 10 and 15.

Torrential rainfall is also occurring with this shower, and may cause
localized poor drainage and street flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4301 7359 4300 7361 4298 7361 4297 7363
      4294 7363 4294 7365 4292 7367 4283 7386
      4297 7405 4317 7377 4303 7359
TIME...MOT...LOC 2113Z 235DEG 13KT 4294 7390

TAW
Special weather statement, Jul 1, 9:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
948 PM EDT Thu Jul 1 2021

MAZ001-025-NYZ060-061-066-020230-
Northern Berkshire-Southern Berkshire-Eastern Dutchess-Eastern
Columbia-Western Columbia-
948 PM EDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BERKSHIRE...
NORTHEASTERN DUTCHESS AND SOUTHEASTERN COLUMBIA COUNTIES...

At 946 PM EDT, a strong thunderstorm was located over Ancram, or 13
miles southeast of Hudson, moving northeast at 40 mph.

Winds of 30 to 40 mph are possible with this storm.

Locations impacted include...
Pittsfield, Great Barrington, Lee, Lenox, Copake, Sheffield, Pine
Plains, Becket, Ancram, Housatonic, East Windsor, Dalton, Hinsdale,
Stockbridge, Hillsdale, Richmond, Taghkanic, West Stockbridge,
Monterey and Windsor.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage and small stream flooding. Do not drive your
vehicle through flooded roadways.

Additional rainfall amounts will range from a quarter of an inch to an inch.

LAT...LON 4238 7301 4239 7306 4238 7307 4233 7306
      4231 7303 4231 7300 4227 7300 4205 7345
      4205 7349 4203 7349 4194 7367 4198 7370
      4200 7370 4201 7373 4210 7380 4257 7306
      4249 7298
TIME...MOT...LOC 0146Z 233DEG 33KT 4208 7366

Wasula

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:17 PM EDTSpecial Weather StatementALYOneida28 min
Jul 2, 2:33 PM EDTAreal Flood AdvisoryALYHerkimer39 min
Jul 2, 3:41 PM EDTSpecial Weather StatementALYFulton49 min
Jul 2, 4:06 PM EDTSpecial Weather StatementALYSchoharie39 min
Jul 2, 5:20 PM EDTSpecial Weather StatementALYGreene40 min
Jul 2, 5:26 PM EDTSpecial Weather StatementALYUlster49 min
Jul 2, 5:58 PM EDTAreal Flood AdvisoryALYUlster94 min
Jul 2, 6:09 PM EDTSpecial Weather StatementALYPutnam51 min
Jul 2, 2:00 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region3 hr

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.